Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2004, 1:44 PM MST for Coconino County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 1:44 PM MST (20:44 UTC)
- Expired
- Aug 20, 2004, 2:15 PM MST
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 79 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 202044 SVRFGZ AZC005-202115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 140 PM MST FRI AUG 20 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA * UNTIL 215 PM MST * AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MILEPOST 190 ON I-40...OR ABOUT 7 MILES WEST OF FLAGSTAFF...AND MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN NEAR... INTERSTATE 40 WEST OF FLAGSTAFF THROUGH 150 PM MST HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3514 11163 3523 11169 3519 11184 3505 11177 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:30 AM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 9:30 AM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST FRI AUG 20 2004 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE STATE TODAY. THIS MEANS ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY IN CENTRAL ARIZONA. SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AS MOISTURE REMAINS OVER THE STATE. THERE WILL BE A SLIGHT DECREASE IN ACTIVITY SUNDAY AND INTO EARLY NEXT WEEK...AS THE FLOW PATTERN SHIFTS ACROSS THE SOUTHWEST. && .DISCUSSION...BASICALLY THE SAME AIRMASS EXISTS OVER THE REGION TODAY AS THE LAST SEVERAL DAYS. 700-500MB FLOW IS NORTHWESTERLY AND FAIRLY LIGHT. FLOW PATTERN IS FROM A SOURCE REGION THAT STILL HAS A MOIST BOUNDARY LAYER...AND PW VALUES ARE THE HIGHEST FROM SOUTHWEST NEVADA INTO CENTRAL ARIZONA. NO SOUNDINGS IN FGZ THIS MORNING...BUT AREA SOUNDINGS AND RUC DATA INDICATE THE AIRMASS IS QUITE UNSTABLE ONCE AGAIN. WE WILL TAKE A FEW MORE HOURS THIS MORNING TO WARM THE BOUNDARY LAYER BACK UP FROM LAST NIGHTS RAINS...BUT WE ALSO HAVE MUCH MORE SUNSHINE THIS MORNING...SO WE EXPECT TO REACH CONVECTIVE TEMPERATURES BY LATE MORNING/EARLY AFTERNOON. LOOKING AT FORECAST CAPE VALUES AND MOISTURE...EXPECT THAT THE RIM WILL CONVECT FIRST WITH THE BEST STORMS EXISTING IN THE MOIST ENVIRONMENT FROM THE COCONINO PLATEAU SOUTHEASTWARD TO THE WHITE MOUNTAINS. AREAS ADJACENT TO THIS WILL ALSO HAVE A GOOD CHANCE FOR STORMS. IN THE FAR NORTHEAST AND IN YAVAPAI COUNTY...STORMS WILL TAKE LONGER TO DEVELOP. THIS SAME PATTERN EXISTS AGAIN ON SATURDAY...WITH SOME DECREASE IN MID-LEVEL MOISTURE SUNDAY AND MONDAY. NOT SURE IF THIS WILL HAVE A BIG EFFECT ON CONVECTION...PROBABLY BEST TO STICK WITH SCATTERED POPS OVER THE HIGH TERRAIN FOR NOW. WILL BE MAKING UPDATES TO GRIDS AND TEXT TO RAISE POPS TODAY...BUT OVERALL TRENDS ARE GOOD. PETERSON. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 20, 9:45 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 945 AM MST FRI AUG 20 2004 AZZ004>018-037>040-211400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 945 AM MST FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AND UNSTABLE AIRMASS REMAINS OVER MOST OF CENTRAL AND NORTHERN ARIZONA TODAY. STRONG SOLAR HEATING THIS MORNING WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA BY THIS AFTERNOON. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FROM THE COCONINO PLATEAU SOUTHEASTWARD ACROSS THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. PORTIONS OF CENTRAL AND EASTERN YAVAPAI COUNTY...NORTHERN GILA COUNTY...AND AREAS OF THE LITTLE COLORADO RIVER VALLEY JUST NORTH OF THE MOGOLLON RIM WILL ALSO BE ACTIVE...BUT LATER IN THE AFTERNOON. MOST STORMS TODAY WILL PRODUCE MODERATE TO BRIEFLY HEAVY RAIN AND SMALL HAIL. ISOLATED STRONGER STORMS...ESPECIALLY FROM THE MOGOLLON RIM SOUTHWARD IN EASTERN YAVAPAI AND NORTHERN GILA COUNTIES...WILL PRODUCE LOCALLY VERY HEAVY RAIN...AND HAIL UP TO AN INCH IN DIAMETER. BECAUSE OF THE WIDESPREAD RAINFALL IN THE PAST SEVERAL DAYS...THE POTENTIAL FOR FLOODING WILL BE MODERATE IN THE AREAS AFFECTED BY STRONGER STORMS. THE BEST CHANCE FOR FLOODING WILL BE OVER THE MOGOLLON RIM...AND IN EASTERN YAVAPAI AND NORTHERN GILA COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AS MOISTURE REMAINS IN THE AREA. A SHIFT IN THE FLOW DIRECTION SUNDAY WILL BRING A SLIGHT DECREASE IN STORM ACTIVITY SUNDAY AND INTO NEXT WEEK. THE BEST CHANCE WILL BE ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 20, 1:10 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL FLAGSTAFF 35.19N 111.62W
08/20/2004 0.75 INCH COCONINO AZ NWS EMPLOYEE
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:58 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.